The rare misdeeds of green tea
Preparations based on green tea (Camellia sinensis) are one of the most widely consumed in the world, particularly in oriental populations. Historically, several beneficial health effects have been attributed to drinking this tea, and because of this, its potential biological activities have recently been studied more as well.
Several particular studies have indicated that consuming green tea might be linked to a reduction in the relative risk of developing cardiovascular and neurodegenerative diseases, and neoplastic disorders.1 The potential health benefits associated with the consumption of green tea can largely be attributed to the antioxidant properties of the polyphenols it contains, and to catechins in particular, of which the most effective appears to be epigallocatechin-3-gallate (EGCG).
On the other side of the coin, in the past few years, several cases of adverse effects have been published, mainly involving the liver, which have been linked to the consumption of preparations based on green tea (extract or infusions). In particular, commercial products containing high doses of EGCG (with a daily consumption of >300 mg/day) have been shown to have a significant hepatotoxic potential, which was flagged up by national and international drug and phytovigilance systems.2,3
The catechins in green tea may also be able to bind to certain drugs, influencing their pharmacokinetic and pharmacodynamic properties, and may modulate the activities of specific metabolic enzymes, or even affect the expression of genes encoding the factors responsible for drug bioavailability.4 Although these effects have already been demonstrated in both in vitro and in vivo studies in animal models, in humans they have only been observed in a limited number of cases with normal quantities of tea consumption.4
An Italian case history
An interesting case of autoimmune hepatitis associated with the consumption of green tea was recently reported on our pharmacovigilance and phytovigilance system. The event was triggered by the consumption of an infusion of green tea, in a patient who was taking oral contraceptives and irbesartan. The combination of these products at the doses consumed by the patient (oral contraceptives plus irbesartan plus green tea) are not normally capable of causing any damage, however, after thorough tests were performed, the patient was found to be a carrier of a genetic variant of hepatic metabolism, which made her particularly susceptible to oxidative stress. Her altered liver metabolism, in practice, caused an increase in the concentration of drugs, which ended up interacting in a pathological way with several liver proteins, ultimately causing, in the final analysis, the development of an autoimmune hepatitis.5
Rare, but possible
Although these events are considered rare, a recent publication by Misaka et al6 showed the potentially negative effects of green tea when consumed concomitantly with other drugs. The study was performed to assess its effects on the pharmacokinetics and pharmacodynamics of the antihypertensive nadolol, and to obtain information about its possible mechanisms of interaction. Ten healthy volunteers received a single oral dose of 30 mg of nadolol with green tea or water (700 ml/day) for 14 days. The green tea lowered the Cmax of nadolol to 85.3% and the area under curve (AUC) of 85.0% (p<0.01), without altering renal clearance. Several of the subjects in the trial showed a reduced plasma concentration of the drug, by up to 75%, with a concomitant reduction in its blood pressure lowering activity. The underlying mechanism appeared to be linked to the inhibition of a specific membrane transporter OATP1A2, implicated in the intestinal absorption of drugs, by epicatechins. In cell culture experiments, green tea appeared capable of inhibiting this cellular transporter of anionic efflux, which is present on the intestinal epithelium and is partly responsible for the intracellular transport of nadolol. These results suggest that the inhibition of OATP1A2 by the catechins in green tea may be the basis of interactions with nadolol in humans, though the exclusion of other mechanisms such as, for example, a direct interference with the activities of liver cytochromes was not possible.
Also to be assessed is the fact that amongst the substrates of OATP1A2 there are numerous other beta blockers, in addition to statins, antibiotics, chemotherapies and steroids. All of this underlines the importance of having a phytovigilance service dedicated to surveillance and the study of adverse reactions to products of natural origins, which is coordinated and managed by highly trained personnel within the clinical phytotherapy sectors.
Pharmacoepidemiology, Pharmacovigilance and Phytovigilance Unit, University of Florence, Pharmacovigilance Centre for the Tuscany Region
- Cochrane Database Syst Rev 2009;DOI:310.1002/14651858.CD005004. pub2 CDI
- Eur J Clin Pharmacol 2009;65:331-41. CDI NS
- Adv Pharmacoepidemiol Drug Saf 2014;3:170. CDI NS
- Expert Opin Drug Metab Toxicol 2012;8:677-89. CDI
- Phytomedicine 2013;20:1186-9. CDI
- Clin Pharmacol Ther 2014;95:432-8. CDI